MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX; K081272

DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX; K081272
Catalog Number 1161928
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240)
Date of Event 10/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, this is a patient with multiple comorbidities including, morbid obesity, diabetes, congestive heart failure, hypertension, and has a surgical history of abdominal surgeries (hernia) and gastric bypass.As reported the patient was diagnosed with multiple recurrent hernias and underwent repair.During this revision procedure what was believed to be the xenmatrix graft was explanted along with previously placed unknown synthetic mesh.It is unclear based on the information provided, if the recurrent hernias were located in the area where the xenmatrix graft was initially implanted.There is no known malfunction of the device as reported and due to the patient¿s multiple comorbidities at this time, no conclusion can be made as to the degree to which the mesh implant may have caused or contributed to the reported patient outcome.Additional information was requested, however the reporter states, that no additional information will be provided.Recurrence and adhesion formation are known inherent risks of surgery and are listed in the adverse reaction section of the instructions-for-use as possible complications.To date this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in october, 2013.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Should additional information be obtained, a supplemental mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was reported to davol via medwatch 3500a / (b)(4).Multiple recurrence incision hernias.Will get a pre operative ct.It is hard to get a size of the hernias due to his obesity.Will try a lap hernia repair but i think there is a high chance of conversion due to the extent of his previous repairs.He first noticed it 1 year ago.It is located in the upper ventral area.He has noticed it getting bigger in size.Prior hernias; yes.Pain severity moderate.Pain quality-stabbing and sharp.Pain radiates-no.Alleviating factors-relaxation.Aggravating factors-bending over and lifting.Attempted laparoscopic incisional hernia repair, converted to open due to dense abdominal adhesions, explantation of synthetic and ends sympathetic and porcine mesh implants and reimplantation of a 20 x 30 cm mesh.I first did a cut down in the left upper quadrant, as patient had previous multiple midline incisions and a kocher incision as well.I got down to fascia and he was so deep that when i entered the abdomen, there were extensive adhesions and i could not tell what was bowel.Also, i could feel what appeared to be edge of mesh right in this area, even though i was very lateral.I decided at this point to attempt to cut down again.This time i did in the mid abdomen overlying one of the recurrent hernias.The hernia sac was entered and i did see small bowel; however, the adhesions were so dense that there was no room for me to get into a spot to insufflate.I ended up opening the whole midline incision and entering this way.I was able to safely get through the thickened scar tissue, which had well incorporated mesh that felt like polypropylene in the midline.I was able to get into the abdomen and sweep bowel away and retracting on the meshes, i split it along midline.I took down all the adhesions on the undersurface.In the mid abdomen, there was a very large piece of mesh that initially i thought was gore, which most likely was xenmatrix.The mesh was able to be separated from the surrounding other mesh and i was able to take the bowel off of this.There were a few areas where small bowel was de deserosalized.This was repaired with 3-0 silk lembert stitches.I ended up explanting this entire piece of xenmatrix mesh which looked like it was at least a 20 x 20 size.There was also wadded up additional synthetic mesh (unspecified) that i excised using a combination of sharp dissection and cautery.There was also well incorporated synthetic mesh in the abdominal wall that i could not remove.The mesh that i was able to remove had intertwined with it multiple loops of small bowel.It was surprising that the patient did not have obstructive symptoms from this.I completely freed up the abdominal wall all the way out lateral to the colon on both the right and left side.The pelvis was clear and there were a lot of adhesions of the liver to the abdominal wall.These were mobilized up to the xiphoid, so mesh could be placed here as well.After everything was freed and the bowel was inspected and no injuries were seen, i used a 25 x 30 piece of (unspecified) mesh.I placed multiple 0 ethibond stitches at the ends in corners.I put multiples #1 vicryl stitches in between these.I first lined this up along the subxiphoid area to bring the mesh up as high as possible in the abdomen.I used a port closure system to grab the ethibond stitches to use as transfixing stitches.These were tied down.Once all of these were in position to hold the mesh out, i then used the port closure system in between these to lift up the vicryl stitches.These were all tied down.There was excellent reduction of the hernia and no gaps in the mesh to allow bowel.".

Brand Name
XENMATRIX
Common Device Name
K081272
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key7049826
Report Number1213643-2017-00898
Device Sequence Number1260022
Product Code FTM
UDI-Device Identifier00801741031434
UDI-Public(01)00801741031434
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K081272
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2015
Device Catalogue Number1161928
Device Lot NumberHUXH1324
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2017
Initial Report FDA Received Date11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient Weight145